Hail, Highland
- When
- May 26, 3:45 PM EST
- Where
- Highland County, Mill Gap
- Measured
- 1.25 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.317, -79.700
Hail the size of a half dollar was reported between Mill Gap and Mustoe.
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 1:40 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT WED MAY 26 2004 .MESOSCALE: 18Z SURFACE ANALYSIS SHOWS A STATIONARY BOUNDARY ACROSS THE MID CHESAPEAKE BAY WEST AND NORTH THROUGH EAST-CENTRAL PENNSYLVANIA. A WEAK OUTFLOW WAS LOCATED ACROSS SOUTHERN VIRGINIA...WITH A TROUGH IN THE LEE OF THE APPALACHIANS. A DIFFUSE COLD FRONT WAS LOCATED ACROSS CENTRAL OHIO. PRESSURE FALLS OF 2-3.5MB WERE NOTED NEAR THE OHIO RIVER. ACARS WIND SPEED OBSERVATIONS CONFIRM A VERY STRONG MIDLEVEL JET OF 70-80 KTS CENTERED JUST SOUTH OF CHICAGO. WATER VAPOR LOOP SHOWS THIS JET (MARKED WITH A DISTINCT DRY SLOT)...HAS BEEN TRANSLATING EAST ACROSS THE MIDWEST AT 50 TO 60 MPH. WE EXPECT A SQUALL LINE WILL DEVELOP AT THE NOSE OF THIS JET...WITH THE LINE CONTINUING TO BUILD NORTHWARD AS THE MIDLEVEL JET CROSSES THE OHIO SURFACE BOUNDARY. TIMING THE NOSE OF THIS JET...THE LINE WOULD NEAR THE ALLEGANY FRONT AND HIGHLANDS AROUND 6:00 PM...AND QUICKLY TRANSLATE EAST ACROSS OUR AREA OF RESPONSIBILITY...NEARING THE CHESAPEAKE BAY AROUND 8:00 PM. THIS LINE MAY PRESENT A DAMAGING WIND THREAT...ALONG WITH LARGE HAIL. OTHER SCATTERED STORMS WILL DEVELOP IN THE OHIO VALLEY AND TRANSLATE QUICKLY EASTWARD AHEAD OF THIS LINE. THESE STORMS WILL ALSO PRESENT A LARGE HAIL AND LOCAL DAMAGING WIND THREAT. 18Z IAD SOUNDING SHOWS A CURRENT MLCAPE OF 810 J/KG WHILE SBCAPE IS 2000 J/KG (BOTH UNCAPPED). MID AND UPPER LEVEL WIND FIELDS ARE RAPIDLY INCREASING...WHICH IS PROVIDING FOR OBSERVED 0-6KM SHEAR OF 48KT. THE HODOGRAPH IS RATHER LONG WHICH SUPPORTS A DAMAGING WIND THREAT. AS THE PRESSURE FALLS ARRIVE...LOW LEVEL WINDS MAY BACK...PRESENTING INCREASED LOW LEVEL SHEAR. ROGOWSKI .SHORT TERM... GOOD DYNAMICS AND STRONG JET ASSOCIATED WITH THE NEXT SYSTEM. EXPECTING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OUT AHEAD OF MAIN COMPLEX CURRENTLY IN THE OHIO VALLEY. THERE IS POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY RAINFALL AS THE STORMS MOVE THROUGH THE REGION THIS EVENING (PLEASE SEE ABOVE) AND HAVE RAISED POPS TO LIKELY. ON THURSDAY WE ARE PROGGED TO HAVE THE FRONT DRAPED ACROSS THE REGION WITH A CONTINUED CHC OF TSTMS AND SLIGHLY COOLER TEMPS. ND .LONG TERM... 12Z RUNS PUSHING FRONT FASTER THROUGH REGION EARLY FRI USHERING IN DRIER PLEASANT CONDITIONS FOR MOST OF THE HOLIDAY WEEKEND. LOWERED POPS TEMPS AND DEWPTS FRI THRU SUN BASED ON INITIAL AND FORECAST AIR MASS CHARACTERISTICS. ANOTHER VIGOROUS TROF MOVING THRU CTRL US OVER THE WEEKEND WILL BEGIN TO IMPINGE ON MIDATL LATE MON INTO TUE WITH INCREASING CLOUDS AND WARM ADVECTION PCPN SPREADING SW TO NE. WENT ALONG WITH SURROUNDING OFFICES AND RAISED POPS TUE AS TRIPLE PT CROSSES REGION. HELD ON TO 30 POPS DAY 7 AS SYSTEM STRETCHES OUT WEST TO EAST. PS && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1254 PM EDT WED MAY 26 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-271000- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1254 PM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO VALLEY EARLY THIS AFTERNOON...AND QUICKLY MOVE EAST ACROSS THE REGION. SOME OF THESE STORMS MAY BE SEVERE WITH GUSTY TO DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO SOME POTENTIAL FOR A LINE OF STRONG TO SEVERE THUNDERSTORMS TO DEVELOP LATER THIS AFTERNOON NEAR THE APPALACHIAN MOUNTAINS...THEN QUICKLY TRANSLATE EASTWARD THROUGH THE REGION. IF THIS LINE DEVELOPS...THERE IS A GREATER POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. CURRENT INDICATIONS ARE THAT THIS LINE COULD DEVELOP NEAR THE MOUNTAINS LATE THIS AFTERNOON...NEARING THE CHESAPEAKE BAY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY NIGHT...AND THEN AGAIN ON MONDAY AND TUESDAY. SOME OF THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...STRONG GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON. ROGOWSKI/ND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
110 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM TORNADO 1 NW LOVETTSVILLE 39.28N 77.65W
05/25/2004 F0 LOUDOUN VA NWS STORM SURVEY
NWS DAMAGE SURVEY IN NORTHERN LOUDOUN COUNTY DISCOVERED A
WEAK F0 TORNADO TOUCHDOWN NORTHWEST OF LOVETTSVILLE. THIS
TORNADO WAS APPROXIMATELY 50 YDS WIDE AND WAS ON THE
GROUND FOR APPROXIMATELY 1/2 MILE.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 NW LOVETTSVILLE 39.28N 77.65W
05/25/2004 1.75 INCH LOUDOUN VA PUBLIC
NWS SURVEY TEAM INTERVIEWED PUBLIC IN THE VICINITY OF THE
TORNADO DAMAGE. GOLFBALL SIZED HAIL WAS COVERING THE
GROUND WITH THIS STORM.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
151 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0537 PM TORNADO 1 SW LEITERSBURG 39.68N 77.64W
05/25/2004 F1 WASHINGTON MD NWS STORM SURVEY
TORNADO TOUCHED DOWN JUST SOUTHWEST OF LEITERSBURG.
TORNADO TRACK WAS WITHIN A BROADER AREA OF STRAIGHT LINE
WIND DAMAGE. SEVERAL VERY LARGE TREES DOWNED AND SOME
SMALLER TREES SNAPPED. TORNADO WAS ON THE GROUND BETWEEN
1 AND 1.5 MILES AND WAS 100 YDS WIDE.
0914 PM TORNADO ARDEN 39.42N 78.04W
05/21/2004 F0 BERKELEY WV PUBLIC
DELAYED REPORT OF A TORNADO RECEIVED BY NWS. EYE WITNESS
VISUALLY SAW TORNADO TOUCHING THE GROUND NEAR ARDEN.
GROUND SURVEY NOT POSSIBLE DUE TO TIME ELAPSED. WEAK
TORNADO ESTIMATED WITH MOSTLY DAMAGE TO TREES REPORTED TO
NWS IMMEDIATELY AFTER THE EVENT.
&&
ONE DELAYED REPORT FROM SEVERE THUNDERSTORMS ON 5/21/04. OTHER REPORT
FROM NWS DAMAGE SURVEY ONGOING.
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0556 PM TORNADO 7 W THURMONT 39.62N 77.41W
05/25/2004 F0 FREDERICK MD NWS STORM SURVEY
NWS DAMAGE SURVEY DISCOVERED A TORNADO TRACK JUST INSIDE
THE FREDERICK COUNTY LINE IN FAR NORTHWEST FREDERICK
COUNTY WEST OF THURMONT AND NORTH OF MYERSVILLE.
SIGNIFICANT DAMAGE TO TREES AND POWERLINES CONSISTENT
WITH AN F0 TORNADO. THE WIDTH OF THE TORNADO WAS 50 YARDS
AND WAS ON THE GROUND FOR APPROXIMATELY 1 MILE.
&&
MANNINGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG ELKRIDGE 39.20N 76.75W
05/25/2004 HOWARD MD FIRE DEPT/RESCUE
TREES DOWNED
&&
MANNINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 441 PM EDT WED MAY 26 2004 MDZ002-003-VAZ021-025>031-WVZ048>055-262230- ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-FREDERICK VA-GRANT WV- HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-MINERAL WV-MORGAN WV- PAGE VA-PENDLETON WV-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA- WASHINGTON MD- 441 PM EDT WED MAY 26 2004 ...LINE OF STRONG TO SEVERE STORMS APPROACHING FROM THE WEST... AS OF 4:40 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE STORMS APPROACHING THE ALLEGHENY FRONT AND HIGHLANDS. THE LINE WILL ACCELERATE EAST TOWARDS TO BLUE RIDGE BETWEEN 5:30 PM AND 6:30 PM. THE MAIN THREAT FROM THIS LINE WILL BE DAMAGING WINDS. LARGE HAIL...INTENSE LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE ALSO EXPECTED WITH THIS LINE. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS. ROGOWSKI
The Roanoke radar (KFCX), 152 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail the size of a half dollar was reported between Mill Gap and Mustoe.
Virginia Department of Transportation reported a tree down on Route 600.
Limbs and power lines down in the northern half of the City.
Trees down near Wintergreen.
Trees down between North Garden and Covesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396545, 5396546, 5396544, 5396543, 5396542.